Alert archive / New York / Small Craft Advisories in 2022

Small Craft Advisory 32, NWS Buffalo, NY

March 4, 2022

NWS Buffalo, NY issued this small craft advisory at Mar 4, 2022, 6:01 AM EST. It took effect at Mar 4, 2022, 1:00 PM EST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Mar 4, 2022, 6:01 AM EST (11:01 UTC)
In effect from
Mar 4, 2022, 1:00 PM EST
Expired
Mar 4, 2022, 4:27 PM EST
In force
3 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

821 
WHUS71 KBUF 041101
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
601 AM EST Fri Mar 4 2022

LOZ044-045-041915-
/O.NEW.KBUF.SC.Y.0032.220304T1800Z-220305T0300Z/
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
601 AM EST Fri Mar 4 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
10 PM EST THIS EVENING...

* WHAT...West winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Sodus Bay to 
  the Saint Lawrence River.

* WHEN...From 1 PM this afternoon to 10 PM EST this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
204 
WHUS71 KBUF 041731
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1231 PM EST Fri Mar 4 2022

LOZ044-045-050145-
/O.CON.KBUF.SC.Y.0032.220304T1800Z-220305T0300Z/
/O.NEW.KBUF.GL.A.0004.220306T1500Z-220307T0300Z/
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
1231 PM EST Fri Mar 4 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...
...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING...

* WHAT...For the Small Craft Advisory, west winds 10 to 20 knots 
  and waves 3 to 5 feet expected. For the Gale Watch, southwest 
  winds to 35 knots and waves 8 to 11 feet possible.

* WHERE...The nearshore waters of Lake Ontario from Sodus Bay to 
  the Saint Lawrence River.

* WHEN...For the Small Craft Advisory, until 10 PM EST this 
  evening. For the Gale Watch, from Sunday morning through 
  Sunday evening.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

LEZ040-041-050145-
/O.NEW.KBUF.GL.A.0004.220306T1200Z-220307T0000Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1231 PM EST Fri Mar 4 2022

...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING...

* WHAT...Southwest winds to 35 knots possible.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

LOZ042-043-062>065-050145-
/O.NEW.KBUF.GL.A.0004.220306T1500Z-220307T0300Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence
River-
1231 PM EST Fri Mar 4 2022

...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING...

* WHAT...Southwest winds to 35 knots and waves 10 to 13 feet 
  possible.

* WHERE...The open waters of Lake Ontario from the Niagara River 
  to the Saint Lawrence River, and the nearshore waters of Lake 
  Ontario from the Niagara River to Sodus Bay.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
186 
WHUS71 KBUF 042127
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
427 PM EST Fri Mar 4 2022

LOZ044-045-050530-
/O.CAN.KBUF.SC.Y.0032.000000T0000Z-220305T0300Z/
/O.CON.KBUF.GL.A.0004.220306T1500Z-220307T0300Z/
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
427 PM EST Fri Mar 4 2022

...GALE WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...Southwest winds to 35 knots and waves 10 to 13 feet 
  possible.

* WHERE...The nearshore waters of Lake Ontario from Sodus Bay to 
  the Saint Lawrence River.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

LEZ040-041-050530-
/O.CON.KBUF.GL.A.0004.220306T1200Z-220307T0000Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
427 PM EST Fri Mar 4 2022

...GALE WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

* WHAT...Southwest winds to 35 knots possible.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

LOZ042-043-062>065-050530-
/O.CON.KBUF.GL.A.0004.220306T1500Z-220307T0300Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence
River-
427 PM EST Fri Mar 4 2022

...GALE WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

* WHAT...Southwest winds to 35 knots and waves 10 to 14 feet 
  possible.

* WHERE...The open waters of Lake Ontario from the Niagara River 
  to the Saint Lawrence River, and the nearshore waters of Lake 
  Ontario from the Niagara River to Sodus Bay.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Mar 4, 4:26 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 4, 4:26 AM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
426 AM EST Fri Mar 4 2022

.SYNOPSIS...
Canadian high pressure will drift across the forecast area today.
This will allow temperatures with a fresh snow cover to drop WELL
below normal this morning. Most areas away from the lakes will fall
into the single digits with below zero readings found across the
North Country. Outside of some nuisance lake snows southeast and the
east of Lake Ontario through today...the same area of high pressure
will support fair dry weather heading through Saturday with a
distinct warming trend. This will peak on Sunday when showers will
accompany temperatures in the 60s.

&&

.NEAR TERM /THROUGH TONIGHT/...
Current satellite imagery showing clouds along the immediate south
shore of Lake Ontario with a west to northwest flow over the lake.
More inland extent has setup southeast of the lake into the eastern
Finger Lakes area. A few snow showers are also located along and
just inland from the lake between Rochester to near Oswego. Outside
of the cloud cover, and with weaker winds, temperatures have dropped
to the single digits for areas south of Lake Ontario, and to sub 0
values for the North Country, with a few readings down around -10F.

Today, lingering lake clouds and snow showers off of a weak lake
response will continue into the early afternoon off of Lake Ontario.
This will increase a bit during the morning as winds shift more to a
westerly direction, taking advantage of the longer fetch of the
lake. That coupled with an increase in low level moisture through
the morning, a trough still lingering over the region, and 850H
temps of around -15C, will result in window of favorable conditions
for a lake response. With the shifting winds, resulting in lake
snows pushing north through the morning, snowfall should be limited
to around an inch for areas between the lakeshore and I81. Lake snow
east-northeast of Lake Ontario will weaken this afternoon as the
trough tracks through and east of the region, and as warm air
advection increases the 850H temps. For the rest of the area, expect
dry, mostly sunny conditions for today. High temperatures today will
be in the low to mid 30s for areas south of Lake Ontario, and in the
mid 20s to near 30 for North Central NY; still below normal, but
warmer than Thursday.

Tonight, a few lingering snow showers or flurries will be possible
east of Lake Ontario, otherwise dry weather is expected for the rest
of the area. An area of high pressure centered over the region will
start to shift to the east, causing warm air advection to increase
through the night. This will result in temperatures that will be
around 10 to 20 degrees warmer than this mornings lows. Early low
temps tonight in the low to mid 20s south of Lake Ontario, and in
the mid teens for the North Country, will start to slowly warm from
the second half of the night onward.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
...Warm with strong winds possible on Sunday...

Good agreement overall with expected general mid-upper level and sfc
pattern through the upcoming weekend. Saturday starts with ridging
sfc and aloft cresting across the Northeast and New England. Mid to
high clouds may break at times and temps will warm, with readings as
high as lower 50s far southwest NYS. Winds will be light. Warm front
lifting across region on Saturday night may produce a brief period
of wintry mix in the evening North Country, though by far better
chances for precip in the form of rain showers will not arrive over
WNY and across North Country until after midnight on leading edge of
60+ kt low-level jet. SW winds will become moderately breezy south
of the warm front and ahead of strong low pressure tracking across
the Upper Great Lakes. Temps may dip slightly Saturday evening but
then rise back into the mid 50s over WNY and near 40 east of Lake
Ontario late Saturday night.

Sunday is looking warm (temps well into the 60s western NY to Finger
Lakes and even near 60 east of Lake Ontario) and and very windy.
Overall pattern at the sfc favors this with sub 995mb low moving
from Upper Great Lakes toward Ottawa Valley in afternoon. Low
then begins to weaken by Sunday evening while crossing southern
Quebec. Low-level jet strong with at least 60 kts and some
models showing up to 70 kts. The low-level jet could extend
down to as low as 925mb. Much of Sunday is firmly in the warm
sector, so not the best mixing expected and thus much of these
stronger winds aloft may remain displaced above sfc. However,
even ahead of cold front there may be some partial clearing
after morning showers (perhaps a rumble of thunder as well) move
though which would aid in mixing and there also could be
pressure rises crossing the region which would enhance winds.
Cold air advection does not arrive more until Sunday evening but
by that time core of strongest low-level jet is exiting east.

Stability, limited mixing in warm sector is main limiting factor to
declare a high likelihood of seeing warning criteria winds near
60 mph. But, at the least, a solid wind advisory is looking
likely with winds of 30-35 mph and gusts of 45-55 mph. Given
southwest wind direction of sfc-H85 winds, strongest winds
likely will be mid morning through mid afternoon northeast of
Lake Erie along the lake plains from Buffalo Metro to Rochester
Metro and also to northeast of Lake Ontario including Watertown.
MOS guidance pointing to sfc winds 25-30 kts during this time
already so that is a good signal we'll see at least advisory
level winds, if not lower warning thresholds. Low-level jet
veers more westerly late Sunday, which should allow near
advisory level winds inland WNY and toward Finger Lakes and on
across rest of North Country. Will continue to mention in HWO,
but if trends continue could see the need for headlines for this
wind event as we work into the first part of the weekend.

Sunday night cold front comes through. Broken line of showers could
accompany the front late Sunday afternoon early evening WNY. Ptype
still just rain. Strong winds will then gradually diminish and temps
will slowly fall with 30s all areas by daybreak Monday, if not upper
20s east of Lake Ontario. Mainly dry after the early showers, but
next system in southwest flow will be rapidly approaching and may
spread some rain/snow into western NY before daybreak Monday.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Next system comes through on Monday. Sfc-H85 wave rides along the
now stalled out frontal boundary that comes through the Lower Great
Lakes and Northeast Sunday night. Heaviest QPF currently projected
Southern Tier to Finger Lakes (greatest chances here for over 0.75
inch). Ptype remains a challenge with waves passing across region
and our area right on edge of rain/snow line. Still seems best
chances for mainly rain will be along NY/PA state line Monday
afternoon while best chances for ptype remaining mainly snow the
whole event will be across North Country. Plenty of wiggle room in
between these areas with isothermal profile aloft. Difference
of only a degree or two at the sfc will make big difference.
Forecast soundings and blended model probabilities point to
mainly a rain versus snow issue instead of much freezing rain or
sleet. In terms of snow amounts, could see several inches of
wet snow where ptype remains snow on northern edge of the
heavier precip shield. Then, even as initial system is exiting
Monday evening with sfc low heading off Mid Atlantic, there are
signs of secondary wave sliding across (varying
extent/intensity in the models) as northern stream shortwave
trough arrives that would bring another period of snow.
Increased pops some late Monday night into Tuesday, but probably
not enough if these trends continue.

High pressure brings dry weather later Tuesday into Wednesday, then
more active weather expected for late next week with mixed
precipitation possible as general lower pressures are expected
across the eastern CONUS in broad central and eastern CONUS trough.

&&

.AVIATION /10Z FRIDAY THROUGH TUESDAY/...
Today, VFR CIGS for the entire area, outside of lake clouds/showers.
MVFR CIGS for KROC early will improve through the morning. Early VFR
CIGS will drop to MVFR at KART as lake snow & clouds shift north
toward the airfield.

Tonight, any remaining MVFR CIGS east of Lake Ontario (KART) should
improve to VFR with the rest of the TAF sites with mid-level CIGS
through the night.

Outlook...

Saturday...VFR.
Saturday Night...VFR/MVFR with snow/rain showers developing late.
Sunday...Areas of MVFR with a few rain showers, windy.
Monday...MVFR/IFR with rain/snow mix.
Tuesday...MVFR/VFR with a chance of snow southeast of the Lakes.

&&

.MARINE...
A sfc high moving over the region today will help to relax the
pressure gradient over the area, weakening the winds over the lakes
through the morning.

As the area of high pressure slowly tracks southeast of the region,
causing winds to shift to the west-southwest, along the longer axis
of both lakes winds will pickup on the lakes. This will also occur
as a weak LLJ increases over the lakes. This may bring a period of
Small Craft Conditions for a few hours in the afternoon and into the
early evening.

Generally gentle to occasionally moderate winds and negligible waves
can then be expected on Saturday.

Looking further ahead to the second half of the weekend...a
relatively deep storm system tracking across the Upper Great lakes
will push a strong cold front through the Lower Great Lakes Sunday
afternoon. Winds will significantly strengthen in response to this
scenario...with at least gale force gusts being forecast. Gusts
could even exceed 40 kts on Lake Ontario. As confidence in this
forecast grows...a gale watch may be needed in a later forecast
package.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...SW
SHORT TERM...JLA
LONG TERM...JLA
AVIATION...SW
MARINE...RSH/SW
Hazardous weather outlook, Mar 4, 4:34 AM EST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
434 AM EST Fri Mar 4 2022

NYZ001>003-010>012-019-085-050945-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Chautauqua-
Southern Erie-
434 AM EST Fri Mar 4 2022

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong winds are possible Sunday with gusts over 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>008-013-014-020-021-050945-
Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston-Ontario-
Cattaraugus-Allegany-
434 AM EST Fri Mar 4 2022

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong winds are possible Sunday afternoon with gusts over 40 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-050945-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
434 AM EST Fri Mar 4 2022

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gale force winds are possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-050945-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
434 AM EST Fri Mar 4 2022

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JLA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 10:49 AM ESTSpecial Weather StatementBUFJefferson56 min
Mar 4, 12:31 PM ESTGale WatchBUF26 hr

Nearby

Small Craft Advisories in New York, 2022Every small craft advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.